Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 27, NWS Quad Cities, IA

April 8, 2020Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 8, 2020, 2:54 PM CDT for Van Buren County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2020, 2:54 PM CDT (19:54 UTC)
Expired
Apr 8, 2020, 3:30 PM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 149 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:30 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 8, 12:30 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1230 PM CDT Wed Apr 8 2020

.UPDATE...
Issued at 1223 PM CDT Wed Apr 8 2020

Our forecast is already shifting toward convection for the
remainder of the afternoon, and the short term afd will be written
shortly through tomorrow. The towering cumulus line is placed from
Knoxville Iowa, to Cedar Rapids, to Stockton IL. It is sinking
south around 15 mph. The remainder of the afternoon, severe storms
with large hail, possibly around tennis ball again with supercells
will be expected along the front. With time, this threat shifts
south, and east of the CWA by 5 to 6 pm. Locations north of the
front are already done with this threat today.

UPDATE Issued at 429 AM CDT Wed Apr 8 2020

Fog has continued to thicken over the past couple hours and many
sites over east central Iowa and northwest Illinois are now reporting
visibilties below one quarter mile. Have thus issued a Dense Fog
Advisory until 9 am covering east central Iowa NE of a line from
the Quad Cities through Cedar Rapids and much of northwest
Illinois. Initially clear to partly cloudy skies should allow the
fog to burn off after sunrise.

&&

.SYNOPSIS...
Issued at 342 AM CDT Wed Apr 8 2020

The cold front that was accompanied by supercell storms with very
large hail over the forecast area last evening had since dropped
south, reaching roughly from Lake Erie through central IL into
northern MO. In it's wake, temperatures at 2 am ranged from the
mid 40s to mid 50s under mostly clear skies. Light winds and
lingering low level moisture was leading to patchy fog, locally
dense, over eastern Iowa and northwest IL, mainly north of I-80.
In the upper levels, the flow remained split with a low over
central Canada progged to dig southeast today and tonight, sending
a reinforcing cold front southward through the forecast area,
possibly triggering strong to severe thunderstorms, followed by a
much colder and windy Thursday. Much cooler, unsettled weather
will then linger through the weekend into early next week.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 342 AM CDT Wed Apr 8 2020

In the immediate near term, trends with fog early this morning will
be watched closely as conditions will be favorable for at least
patchy dense fog and an advisory may be needed. The forecast was
updated overnight to mention areas of fog over east central Iowa
into northwest Illinois until around 8 am. With a lack of mid or
high clouds, early morning sunshine should burn off the fog rather
quickly.

Later today, a reinforcing cold front dropping through the area
will likely trigger another round of showers and thunderstorms and
post frontal rain. The general consensus has this boundary
reaching roughly I-80 at noon, then dropping well southeast of the
forecast area by 5 pm. Ahead of the front, sunshine should allow
temperatures to recover into the lower to mid 70s across the
south, while the earlier frontal passage, increasing cloud cover
and onset of at least light showers should hold the north in the
60s. Depending on the timing of the front and amount of
destabilization, there will be at least a low potential for more
severe storms over the southern half of the forecast area along
and ahead of the front as there will again be steep mid level
lapse rates and deep shear increasing through the day. SPC
maintains a Marginal Risk today for roughly the area south of
I-80 and a Slight Risk over areas roughly south of a line from
Galesburg, IL through Burlington, IA to Memphis, MO.

All showers will exit to the south by evening, with gusty
northwest winds and cold air advection lowering temperatures into
the 30s by Thursday morning.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 342 AM CDT Wed Apr 8 2020

Thursday...A tight pressure gradient and deep northwest flow will
result in a windy day and a wind advisory may be needed. Steep
low level lapse rates may be sufficient for a few showers and
slight chance pops were introduced. Temperatures will return to
more typical early spring-like readings with highs limited to the
40s to near 50.

Friday through the weekend will continue the trend of below
normal temperatures with highs limited to the 40s and 50s with
lows in the 30s through Saturday, then 40s Sunday morning. Models
are coming into better agreement with a slow moving system passing
to the south. This results in an extended stretch of rain chances
Saturday and Sunday, where pops now reach into the likely
category due to the increasing model consensus. As the system
departs Sunday night, temperatures may be sufficiently cold enough
for a hard freeze and light snow. Models diverge some in the
strength and track of a strong surface low departing into the
Great Lakes early next week, but all indicate continued well
below normal temperatures. Winds will likely be much stronger
than currently advertised for both Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1223 PM CDT Wed Apr 8 2020

A cold front is quickly moving south through all TAF sites and
will spread south of Iowa by 6 PM. While VFR, there will strong to
severe storms along this front, through 6 PM. Winds behind the
front will increase to 20 to 30 kts, and remain north to northwest
and strong through the day Thursday.

&&

.HYDROLOGY...
Issued at 1130 AM CDT Wed Apr 8 2020

Changes:

Crest forecasts have not changed from LD11 down through LD12.
Downstream of LD12 crest forecasts have increased 0.1 to 0.2
feet.

Discussion:

Minor to moderate flooding will be seen along the Mississippi from
LD11 south through Gregory Landing, MO. LD19 is still forecast to
remain below flood stage but may approach flood stage over the
weekend.

LD11 and Dubuque will be see the crest occur this afternoon into
Thursday morning. At LD12 the crest will occur Thursday into
Friday.

Downstream of LD12 through LD15 the crest looks to occur Friday
into Saturday. South of LD15 the crest is forecast looks to occur
in the Saturday through Monday time frame.

Rainfall through Friday is expected to be light and should not
have any impact to the current crest forecasts.

However the weather pattern will turn more active with the
potential for widespread rain events April 11-16 that may be
moderate to locally heavy. Precipitation is expected to be mainly
in the form of rain but some snow cannot be ruled out. If this
rainfall occurs it will minimally slow down or delay the fall
where the crests have already occurred.

After April 16 there continues to be signals suggesting the
potential of drier than normal conditions for the second half of
April.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Ervin
HYDROLOGY...08
Hazardous weather outlook, Apr 8, 8:50 AM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Quad Cities IA IL
850 AM CDT Wed Apr 8 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
850 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible this afternoon over the entire
outlook area, and especially Highway 30 as a cold front moves
through. Isolated supercells with large hail and damaging wind
will be possible.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday will be windy with northwest winds from 25 to 35 mph with
gusts over 45 mph. The strong winds may result in an enhanced
threat of grass fires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected between 2 PM and 8 PM.

ERVIN

In the hours before

Local storm report, Apr 8, 12:38 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             GRANDVIEW               41.28N 91.19W
04/07/2020  M1.75 INCH       LOUISA             IA   PUBLIC

            VIA SOCIAL MEDIA.

&&
Local storm report, Apr 8, 12:46 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             CONESVILLE              41.38N 91.35W
04/07/2020  E1.75 INCH       MUSCATINE          IA   PUBLIC

            VIA SOCIAL MEDIA. LASTED FOR 2 MINUTES.

&&
Local storm report, Apr 8, 1:04 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             2 W BETTENDORF          41.57N 90.51W
04/07/2020  E1.75 INCH       SCOTT              IA   PUBLIC

            VIA SOCIAL MEDIA. NEAR PAUL NORTON
            ELEMENTARY SCHOOL.

&&
Local storm report, Apr 8, 2:03 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             1 N INDEPENDENCE        42.48N 91.89W
04/08/2020  M0.25 INCH       BUCHANAN           IA   TRAINED SPOTTER

            MORE HAIL FALLING THEN RAIN.

&&

DC
Special weather statement, Apr 8, 2:04 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
204 PM CDT Wed Apr 8 2020

IAC011-019-055-061-113-082000-
Buchanan-Dubuque-Benton-Delaware-Linn-
204 PM CDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUCHANAN...WESTERN
DUBUQUE...NORTHEASTERN BENTON...DELAWARE AND NORTHWESTERN LINN
COUNTIES UNTIL 300 PM CDT...

At 204 PM CDT, a strong thunderstorm was located over Quasqueton, or
7 miles southeast of Independence, moving east at 45 mph.

Winds in excess of 30 mph and a large amount of pea size hail are
possible with this storm.

Locations impacted include...
Independence, Manchester, Dyersville, Farley, Winthrop, Earlville,
Walker, Hopkinton, Quasqueton, Delhi, New Vienna, Colesburg,
Worthington, Holy Cross, Ryan, Rowley, Greeley, Luxemburg, Dundee and
Delaware.

LAT...LON 4233 9098 4226 9190 4247 9190 4265 9130
      4265 9100
TIME...MOT...LOC 1904Z 251DEG 39KT 4241 9177

Ervin
Local storm report, Apr 8, 2:15 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             WINTHROP                42.47N 91.73W
04/08/2020  M0.25 INCH       BUCHANAN           IA   EMERGENCY MNGR

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:14 PM CDTSevere Thunderstorm WarningDVNCedar, Jones61 min
Apr 7, 7:29 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Linn46 min
Apr 7, 7:35 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott55 min
Apr 7, 8:03 PM CDTSevere Thunderstorm WarningDVNCedar, Scott27 min
Apr 7, 8:06 PM CDTSevere Thunderstorm WarningDVNCedar, Iowa, Johnson, Muscatine39 min
Apr 7, 8:17 PM CDTSevere Thunderstorm WarningDVNScott58 min
Apr 7, 8:45 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington30 min
Apr 7, 9:02 PM CDTSpecial Weather StatementDVNMuscatine28 min
Apr 7, 9:07 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott23 min
Apr 7, 9:14 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington31 min
Apr 7, 9:27 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott33 min
Apr 7, 9:40 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine35 min
Apr 8, 4:22 AM CDTDense Fog AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more5 hr
Apr 8, 2:04 PM CDTSpecial Weather StatementDVNBuchanan, Delaware56 min
Apr 8, 2:22 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren53 min
Apr 8, 2:56 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee64 min
Apr 8, 3:07 PM CDTSevere Thunderstorm WarningDVNLee38 min
Apr 8, 3:41 PM CDTSevere Thunderstorm WarningDVNLee49 min
Apr 8, 4:09 PM CDTSevere Thunderstorm WarningDVNMuscatine25 min
Apr 7, 7:18 PM CDTSevere Thunderstorm WarningDVNStephenson27 min
Apr 7, 9:57 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island33 min
Apr 7, 10:09 PM CDTSevere Thunderstorm WarningDVNMercer, Warren36 min
Apr 7, 10:43 PM CDTSevere Thunderstorm WarningDVNMercer, Warren17 min
Apr 8, 3:26 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough49 min
Apr 8, 3:29 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren61 min
Apr 8, 3:49 PM CDTSevere Thunderstorm WarningDVNWarren26 min
Apr 8, 3:50 PM CDTSevere Thunderstorm WarningDVNMcDonough40 min
Apr 8, 3:53 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam22 min
Apr 8, 4:56 PM CDTSpecial Weather StatementDVNStark34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.